MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 AXIUM PRIME BRPL HLX; DEVICE, VASCULAR, FOR PROMOTING EMBOLIZATION

MICRO THERAPEUTICS, INC. DBA EV3 AXIUM PRIME BRPL HLX; DEVICE, VASCULAR, FOR PROMOTING EMBOLIZATION
Model Number APB-1.5-4-HX-ES
Medical Device Problem Codes Detachment of Device or Device Component (2907); Material Deformation (2976); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/28/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received information regarding an axium coil that broke in the microcatheter.The patient was undergoing a coil embolization procedure to treat a ruptured fusiform aneurysm in the left middle cerebral artery.The aneurysm max diameter was 2.1mm and the neck diameter was 1.7mm.Blood flow was normal.Vessel tortuosity was moderate.It was reported that the axium coil and all accessory devices were prepared as indicated in the instructions for use (ifu).The catheter was flushed continuously.During delivery of the coil, there was friction and the coil was detached and an damaged.It was noted that the physician did not reposition the coil during the procedure.The coil was removed and replaced to continue the procedure.There were no patient symptoms or complications associated with this event.
 
Additional Manufacturer Narrative
Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
The coil was detached in the microcatheter.The catheter was echelon10, lot# unknown.
 
Additional Manufacturer Narrative
H3: the axium pushwire was returned for evaluation.There was no implant coil or catheter returned with the pushwire.The implant coil appeared to be detached from the pushwire.The shield coil was present and intact.The coin was not present against the lumen stop as it was pulling back.The pusher was found broken at the distal break indicator (manual detachment location); with the release wire pulling back; it appeared that the manual detachment was attempted at this location.The break indicator, ai and coupler tubing were found missing and not returned.Under the microscope, the outer jacket was then removed to gain access the coin.The coin was measured in 3 locations (0.077mm @ 0.063mm; measured 0.089mm @ 0.127mm; measured 0.099mm @ 0.275mm) and found to be within specifications.The inner diameter of the lumen stop, and the inner diameter of the retainer ring were found to be visually acceptable.The lumen stop inner diameter (id) was measured to be 0.00275¿ and found to be within specification.The retainer ring inner diameter (id) was measured to be 0.00460¿ and found to be within specification.All other subassemblies appeared to be normal.No other anomalies were observed.Based on the analysis performed, the axium prime coil was not confirmed to have "coil kink/damage" and "coil resistance in catheter" as the pushwire was returned without the coil.However, the root cause could not be determined.Possible causes include damaged catheter, vessel tortuosity and lack of continuous flush with heparinize saline during delivery.Regarding to the "premature detachment" issue, the customer complaint was confirmed as the pushwire was returned with the implant coil already detached.The root cause could not be determined.Based on the returned device, there was evidence of manual detachment attempt to detach the coil as the pusher was also found to be broken at the manual detachment location; with the coin pulled back from the lumen stop.The pulling back of the coin from the lumen stop may have contributed to the detachment of the implant coil from the pushwire.There was no non-conformance to specification identified that that led to the premature detachment issue.The review of lot history records shows that the finished device has met all manufacturing requirements and specifications during final assembly and quality inspection.Since the implant coil, break indicator, ai and coupler tubing were not returned; any contribution of the implant coil, break indicator, ai and coupler tubing to the premature detachment issue could not be determined.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
AXIUM PRIME BRPL HLX
Common Device Name
DEVICE, VASCULAR, FOR PROMOTING EMBOLIZATION
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
MDR Report Key12254859
Report Number2029214-2021-00954
Device Sequence Number4599887
Product Code KRD
UDI-Device Identifier00847536032149
UDI-Public00847536032149
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
K151447
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 10/19/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/09/2023
Device Model NumberAPB-1.5-4-HX-ES
Device Catalogue NumberAPB-1.5-4-HX-ES
Device Lot NumberB099728
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/20/2021
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/28/2021
Supplement Date Received by Manufacturer08/02/2021
10/14/2021
Initial Report FDA Received Date07/30/2021
Supplement Report FDA Received Date08/06/2021
10/19/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age70 YR